Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 233, NWS Albuquerque, NM

August 29, 2004Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 29, 2004, 7:45 PM MDT for Harding County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 7:45 PM MDT (01:45 UTC)
Expired
Aug 29, 2004, 8:45 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 300145
SVRABQ
NMC021-300245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 845 PM MDT

* AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF BUEYEROS...OR ABOUT 13 MILES
  EAST OF MOSQUERO...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL HARDING COUNTY INCLUDING HIGHWAYS 102 AND 39

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL. IF YOU ARE IN
ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

LAT...LON 3542 10338 3592 10337 3608 10382 3584 10398
      3544 10370

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SUN AUG 29 2004

.DISCUSSION...PLENTY OF LOW LEVEL MOISTURE IN PLACE AS FAR WEST AS
THE CONTINENTAL DIVIDE. THE LACK OF WIDESPREAD LOW CLOUDS ACROSS THE
EAST HAS ALLOWED FOR PLENTY OF DAYTIME HEATING IN THE CENTRAL
MOUNTAIN CHAIN. ALREADY SEE ISOLATED SHOWERS AND THUNDERSTORMS ALONG
THE CENTRAL MOUNTAIN CHAIN AND A QUICK OBSERVATION OUTSIDE REVEALS
PLENTY OF ACCAS. AS DAYTIME HEATING PROGRESSES ALL AREAS EXCEPT THE
EXTREME NORTHWEST CORNER OF THE STATE SHOULD SEE ISOLATED SHOWERS AND
THUNDERSTORMS BY LATE AFTERNOON AND INTO THE EVENING HOURS. FOR THE
REMAINDER OF THE FORECAST UPR LVL RDG TO REMAIN WEST OF THE AREA
KEEPING NM IN NORTHWEST FLOW ALOFT. EACH AFTERNOON AND EVENING WILL
SEE ISOLATED SHOWERS AND THUNDERSTORMS FORMING OVER THE MOUNTAINS
DURING THE EARLY AFTERNOON AND THEN MOVING INTO THE LOWLANDS AS THE
AFTERNOON PROGRESSES AND INTO THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 052/088 055/088 056 16000
GALLUP.................... 045/085 045/086 048 16111
GRANTS.................... 046/085 046/085 048 16111
GLENWOOD.................. 050/092 053/090 057 16111
CHAMA..................... 040/077 044/076 044 16211
LOS ALAMOS................ 048/078 051/078 050 16211
RED RIVER................. 040/068 041/067 040 16222
TAOS...................... 045/077 045/079 045 16221
SANTA FE.................. 051/078 050/079 051 16211
SANTA FE AIRPORT.......... 053/080 052/082 053 16211
ESPANOLA.................. 050/080 050/085 052 16211
ALBUQUERQUE HEIGHTS....... 061/084 060/085 061 16211
ALBUQUERQUE VALLEY........ 054/085 056/086 061 16211
ALBUQUERQUE FOOTHILLS..... 058/082 057/083 058 16211
ALBUQUERQUE WEST MESA..... 061/086 060/085 060 16211
SOCORRO................... 056/087 058/086 060 16211
SANDIA PARK/CEDAR CREST... 051/076 050/077 052 16221
MORIARTY/ESTANCIA......... 052/081 052/080 053 16222
CARRIZOZO................. 057/082 057/082 056 16211
RUIDOSO................... 052/075 051/076 051 16222
RATON..................... 047/078 048/079 049 16222
LAS VEGAS................. 048/076 047/078 049 16222
ROY....................... 052/079 052/081 052 16222
CLAYTON................... 057/081 056/082 056 16222
SANTA ROSA................ 055/085 056/086 056 16222
TUCUMCARI................. 062/086 061/086 060 16222
FORT SUMNER............... 057/087 058/086 058 16222
CLOVIS.................... 061/083 059/085 059 16222
PORTALES.................. 061/084 059/086 059 16222
ROSWELL................... 064/087 062/089 061 16222
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Aug 29, 6:00 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 29, 6:05 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 PM MDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             CONCHAS                 35.40N 104.19W
08/29/2004  0.88 INCH        SAN MIGUEL         NM   LAW ENFORCEMENT

&&

46
Local storm report, Aug 29, 7:34 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
734 PM MDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             17 WNW NARA VISA        35.70N 103.38W
08/29/2004  0.75 INCH        HARDING            NM   PUBLIC

&&

46

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:46 PM MDTSevere Thunderstorm WarningABQHarding59 min
Aug 29, 7:01 PM MDTSevere Thunderstorm WarningABQQuay59 min
Aug 29, 8:00 PM MDTSevere Thunderstorm WarningABQQuay60 min
Aug 29, 9:00 PM MDTSevere Thunderstorm WarningABQQuay60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.